What to Know About the Effects of Chemotherapy on the Liver

Chemotherapy destroys cancer cells — but it can also damage healthy cells in the process. Because intravenous or oral medications are broken down by the liver, according to a September 2014 report in Clinical and Molecular Hepatology, liver damage can be a side effect of chemotherapy.

Chemotherapy may have liver side effects, since the organ works hard to metabolize certain treatments.
Credit: BongkarnThanyakij/iStock/GettyImages

Your health care provider will routinely test your blood to detect any abnormalities in liver enzymes or other damage to the organ, especially if you have hepatitis or any other underlying liver condition. "We will do blood tests throughout your treatment to make sure this isn't happening," Kelsey Martin, MD, an oncologist and assistant professor of medicine at Yale School of Medicine, tells LIVESTRONG.com.

Your doctor will also determine the best course of action should liver problems be revealed. In the meantime, here are some of the possible effects of chemotherapy on the liver to know about.

Elevated Liver Enzymes

Enzymes speed up chemical reactions in the body. In the liver, they help remove toxins, produce bile and break down nutrients in food, according to the Cleveland Clinic. Higher-than-normal liver enzymes might be a sign of liver inflammation, a response to the extra work the organ does to metabolize chemo drugs while you're undergoing treatment.

However, liver enzymes can sometimes measure high on a blood test even if your liver is functioning just fine. "Since some medications can cause different patterns of abnormalities, we look very closely at a patient's bloodwork throughout treatment," Megan Kruse, MD, an oncologist at the Cleveland Clinic, tells LIVESTRONG.com.

Read more: What to Eat to Boost Your Immune System During Chemo

High Bilirubin Levels

Another concern during chemotherapy is that the drugs can cause damage to liver cells that leads to a rise in bilirubin, a red blood cell byproduct found in bile, according to an August 2016 article published in JAMA Oncology. When your body can't excrete that excess bilirubin, your skin and the whites of your eyes may appear yellowish in color, called jaundice, according to the Mayo Clinic.

Depending on the extent of the jaundice and how you're responding to chemo, your doctor may test your bilirubin levels and tweak your treatment accordingly, Dr. Kruse says. "There is a threshold for how much abnormality should be taking place and, depending on how high the numbers go, we may take a short break, adjust medications or resume chemotherapy at a lower dose."

Read more: Is It OK to Drink Caffeine During Chemotherapy?

Hepatotoxicity

Chemotherapy may damage the liver itself and limit its ability to function properly. Such chemical- or drug-induced damage is known as hepatotoxicity, according to a June 2014 review article published in the Journal of Clinical and Translational Hepatology.

People with this condition may develop jaundice, fatigue and stomach pain, according to the U.S. Department of Health and Human Services. Some might need to discontinue medications that are processed through the liver. But this isn't always a lifelong condition. "Many times the liver can be affected during treatment but rebounds once treatment is complete," Dr. Kruse says.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.
references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.